Rash on the breast after cancer treatment
Dear OncoLink "Ask The Experts,"
I had breast cancer 6 yrs ago. I had radiation at that time. Now I have a very sore rash in the same area. I have a high fever and flu like symptoms and fatigue. I take antibiotics but it comes back in 2 months time. The rash is also very painful. I want to know what is causing this.
Lawrence J. Solin, MD, FACR, Professor of Radiation Oncology at the University of Pennsylvania, responds:
The symptoms described may be from an infection of the breast. The cause of a breast infection many years after breast cancer treatment is not known. Infection of the breast is unusual, but well described, and usually responds fairly rapidly to antibiotics. If the rash does not rapidly resolve, then other causes need to be considered (e.g., inflammatory breast cancer, radiation recall, rash secondary to non-cancer causes). If a course of antibiotics is not effective, then reevaluation by your oncologist to exclude cancer etiology should be considered.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania